Colorado, 2023

Flood in Colorado, May 6, 2023

May 6, 2023 · NWS GJT · 1 event in 1 county or zone

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Mesa County that stemmed from the Dolores River. One such area was West Creek near Gateway, where an individual drowned after accidentally backing their ATV into the fast-flowing, flooded creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Mesa County that stemmed from the Dolores River. One such area was West Creek near Gateway, where an individual drowned after accidentally backing their ATV into the fast-flowing, flooded creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 6, 9:52 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, May 6, 9:52 AM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1052 AM MDT Sat May 6 2023

.SHORT TERM...(Today through Sunday)
Issued at 307 AM MDT Sat May 6 2023

Water vapor has been showing a very distinct wave lifting through
northeast Utah early this morning. This wave and jet support aloft
is providing sufficient ascent to release instability and showers
have blossomed over much of western Colorado as of 2am. Not much
precipitation being recored but gusty winds are making it to the
ground. There should be a downturn later this morning into this
afternoon behind the wave. Afternoon instability...and the
approach of another lifting jet core looks to re-ignite at least
isolated convection later this afternoon. Another round of
nocturnal convection is looking on tap as the jet core moves into
the heart of the CWA tonight. The convection will survive into
Sunday as another wave lifts out of the northern Great
Basin...keeping a weak ascent pattern in place. A littler better
focus over northeast Utah will occur as surface front provide some
low level lift. Overall though precipitation amounts will remain
on the light side with gusty winds still the main concern.
Temperatures will remain below normal the next few days in this
pattern. This is somewhat good news as many rivers have responded
to the slower snowmelt with hydrographs showing a slow decline.
The exception is on the mainstems of the Yampa and Dolores where
this melt water or reservoir releases continue to work downstream.

.LONG TERM...(Sunday night through Friday)
Issued at 307 AM MDT Sat May 6 2023

The extended forecast continues a general pattern of troughing along
the Pacific Coast and ridging over the Great Lakes with yet
another string of shortwaves/low pressure systems extending from
the base of the longwave trough near northern California to the
northwest into the northern Bering Sea. The models are in
general agreement on a second shortwave following a more
northerly trajectory Monday night into Tuesday bringing a slight
chance for showers to the Uintas in northeastern Utah. Aside from
these areas, most areas should remain dry with southwest flow
allowing for strong WAA and temperatures warming back to above
normal levels Monday through Wednesday with the storm track mainly
north of our CWA border.

Midweek and beyond, the models agree with the next low digging
deeper into the longwave trough over California, but diverge
wildly on timing and positions, and the ensembles lend little
confidence due to wide dispersion among their members. In general,
expect a deep cold low pressure system to track over eastern Utah
and western Colorado sometime between Wednesday and Friday with
widespread showers across the higher elevations. Temperatures look
to drop to near normal late in the week as this system passes,
all dependent on the track and timing, which there are lots of
discrepancies between models at this time. Another concern with
this system is the associated cold airmass that could drop morning
temperatures in the lower valleys to near freezing, but this all
depends on how deep this low tracks. Needless to say while the
potential is there, confidence is low and uncertainty is high at
this time. Stay tuned to the forecast as we go through the weekend
for updates on the temperatures in the latter half of the week as
models hopefully come into better agreement on a solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1047 AM MDT Sat May 6 2023

Scattered skies will be predominant this afternoon while looking
upstream, some higher clouds will start moving in towards late
afternoon and overnight. Main concern today will be some gusty
southwesterly wind of 25 to 30 mph. Some minor convection may fire
an isolated shower or storm this afternoon but do not expect any
TAF sites to be affected. Look for lowering clouds overnight with
broken to possibly overcast conditions at some TAF sites by 12Z
Sunday morning. VFR will still be the rule, however, with lowest
ceilings expected to be around 8K feet and those will be found at
mountain TAF sites.

&&

.HYDROLOGY...
Issued at 307 AM MDT Sat May 6 2023

Overall cooler temperatures have allowed many of the rivers to
begin a declining trend in flows as runoff has slowed. This has
allowed several warnings and advisories to be cancelled. Water
still continues to work down the mainstem of the Yampa...Green and
Dolores where rivers are at or exceed bankfull. These conditions
will remain status quo until later next week when another warm-up
induces another push of snowmelt through the system. Hazardous
conditions remain however with most streams running above normal
with fast...cold melt water.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...DB/MDA
AVIATION...TGR
HYDROLOGY...TGJT
Hazardous weather outlook, May 6, 2:12 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
312 AM MDT Sat May 6 2023

COZ001>014-017>023-UTZ022>025-027>029-070915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
312 AM MDT Sat May 6 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorm development is possible today and tonight
with gusty outflow winds to 45 mph the main threat. Rivers continue
to run cold and high with snowmelt and caution is urged if near
or on these waterways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Water levels will continue to run high until further notice with
above normal snowpack still in place in the high country.
Thunderstorm development will be possible through the weekend,
and again late next week with varying degrees of coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mesa

When
May 6, 2:00 PM MST to 2:30 PM MST
Where
Mesa County, 0.26 mi WSW of Gateway to 0.36 mi WNW of Gateway
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.678, -108.974

West Creek in Mesa County ran high and fast as a result of accelerated snowmelt resulting in the creek with flooding observed by local law enforcement. West Creek drains south into the Dolores River. A 94-year old man drowned after accidentally backing his ATV into West Creek and was swept downstream.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Mesa2023-05-0694MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086404.